Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Albuquerque, NM

April 26, 2019Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 26, 2019, 6:32 PM MDT for Chaves County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2019, 6:32 PM MDT (00:32 UTC)
Expired
Apr 26, 2019, 7:15 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chaves County, NM

The radar

The Cannon AFB radar (KFDX), 131 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2019-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2019-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
2925 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

682 
WUUS55 KABQ 270032
SVRABQ
NMC005-270115-
/O.NEW.KABQ.SV.W.0013.190427T0032Z-190427T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
632 PM MDT Fri Apr 26 2019

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Central Chaves County in southeastern New Mexico...

* Until 715 PM MDT.

* At 632 PM MDT, severe thunderstorms were located along a line
  extending from 13 miles south of Mesa to 14 miles southwest of
  Roswell, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Roswell, Dexter, Hagerman, Bitter Lake Wildlife Refuge, Elkins,
  Bottomless Lakes State Park, Greenfield, Roswell Correctional
  Facility and Midway.

This includes Highway 285 between Mile Markers 87 and 149.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3312 10488 3392 10485 3400 10431 3399 10416
      3402 10416 3404 10403 3305 10409
TIME...MOT...LOC 0032Z 253DEG 35KT 3378 10468 3324 10473 

HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake
1 follow-up statement
327 
WWUS55 KABQ 270101
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
701 PM MDT Fri Apr 26 2019

NMC005-270115-
/O.CON.KABQ.SV.W.0013.000000T0000Z-190427T0115Z/
Chaves-
701 PM MDT Fri Apr 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR CENTRAL CHAVES COUNTY...

At 700 PM MDT, severe thunderstorms were located along a line
extending from 20 miles north of Bitter Lake Wildlife Refuge to 6
miles west of Dexter, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Roswell, Dexter, Hagerman, Bitter Lake Wildlife Refuge, Bottomless
Lakes State Park, Greenfield, Roswell Correctional Facility, Midway
and Elkins.

This includes Highway 285 between Mile Markers 87 and 133.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3311 10475 3372 10459 3396 10404 3305 10409
TIME...MOT...LOC 0100Z 266DEG 31KT 3376 10442 3322 10447 

HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 5:42 PM MDT, 50 minutes earlier.

Area forecast discussion, Apr 26, 5:42 PM MDT, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
542 PM MDT Fri Apr 26 2019

.AVIATION...
00Z TAF CYCLE
A few high-based showers are currently going over portions of western
and central New Mexico early this evening while scattered clusters of
stronger thunderstorms are moving over the eastern plains of the
state. Shower activity in western and central areas will be capable
of gusty downburst winds, but little to no rainfall due to
evaporation in the dry air beneath cloud bases. Farther east, storms
will be capable of heavy downpours, gusty winds, and hail through
27/0200UTC before moving eastward into Texas. Any remnant showers
should diminish rather quickly after sunset, and prevailing winds
will decrease as well. Light to moderate breezes will redevelop
Saturday afternoon with high based cumulus redeveloping, and
potential for a few showers/storms in northeastern New Mexico.

52

&&

.PREV DISCUSSION...227 PM MDT Fri Apr 26 2019...
.SYNOPSIS...
Showers and thunderstorms will move into the east late this
afternoon and evening and could turn severe in the northeast. Light
to moderate zonal flow aloft will keep much of the area dry on
Saturday, except in the northeast where a back door front will be.
The front will advance south Saturday night then wash out Sunday.
Sunday will be dry and very warm area wide with breezy to windy
conditions, conducive to critical fire weather conditions. A storm
well off the CA coast will move inland Monday and then lift to the
northeast and weaken as the trough crosses NM Tuesday. Both Monday
and Tuesday will be active. A weak short wave trough will follow this
system, perhaps prolonging the precipitation into Wednesday. A
dryline could set up across the plains of eastern NM later next week.

&&

.DISCUSSION...
A much earlier and widespread crop of showers and isolated
thunderstorms this afternoon across western and central NM. They
will advance into eastern areas later this afternoon and evening,
where a couple of storms could turn severe, especially in the
northeast. All activity will be over by midnight.

A back door cold front will slip into northeast NM Saturday where it
will stall during the day. This will be the focus for convection
Saturday afternoon and evening, while elsewhere is dry and warm.

The backdoor front will drop south through the eastern plains
Saturday night but wash out Sunday. The only dry day across our
forecast area will likely be Sunday, with very warm temperatures and
breezy to windy conditions. This could cause critical fire weather
conditions in the east Sunday. See the discussion below.

A storm will move into southern CA Monday and weaken as it lifts
northeast Tuesday. But there will be decent advection of moist air
into NM, creating widespread showers and some thunderstorms and very
high elevation snow.

A weak shortwave to our northwest will swing through Wednesday,
perhaps lingering precipitation across the north. The flow aloft
will relax later next week while low level moisture moves into
eastern NM from the southeast. A dryline will likely develop and
slosh back and forth for a couple of days and nights in the east,
bringing rounds of showers and storms to at least the eastern plains.

CHJ

&&

.FIRE WEATHER...
Westerly flow will continue to bring occasional cold fronts to
eastern New Mexico through the end of next week, as well as a storm
system to the region Monday into Tuesday. These features will allow
moisture to slosh back and forth and enhance convection at times
especially over eastern New Mexico. Drier and windier conditions are
still forecast Sunday, and widespread critical fire weather
conditions are possible over portions of central and eastern New
Mexico in the afternoon. Therefore a fire weather watch has been
issued for the Northeast Highlands, Sandia/Manzano and Gallinas
Mountains below snowpack and the Northeast and East Central Plains.

This afternoon and evening's convection will feature small wetting
footprints, gusty variable winds and small hail as the cells track
to the east.

Convection Saturday will be more limited, and focused over the
northern mountains and northeast as a weak frontal boundary sags
into the region.

Sunday will be drier, windier and more unstable, leading to the
potential for widespread critical fire weather conditions from the
east slopes of the central mountain chain across the eastern plains.
Models have been consistent with the combo of strong winds, low
humidities and high instability along with highs ranging from about
5 to 15 degrees warmer than normal over the eastern half of the
state. There is some uncertainty in regards to fuels though, and the
LIS imagery and a newer GOES East product, the Normalized Difference
Vegetation Index, would indicate some portions of the watch area
could be more into greenup than others.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening for
the following zones... NMZ103-104-107-108.

&&
Hazardous weather outlook, Apr 26, 3:28 AM MDT, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
328 AM MDT Fri Apr 26 2019

NMZ501>540-271130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
328 AM MDT Fri Apr 26 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will develop once again over
central New Mexico this afternoon, moving east over the plains of
eastern New Mexico this evening. A storm or two could become strong
to severe with strong outflow winds and hail the main hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another relatively strong upper level trough will combine with a
backdoor cold front to result in widespread showers and
thunderstorms Monday afternoon through Tuesday. Storms over eastern
New Mexico could be strong to severe Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Special weather statement, Apr 26, 4:41 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
441 PM MDT Fri Apr 26 2019

NMZ537>539-262315-
Eastern Lincoln County-Chaves County Plains-De Baca County-
441 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN DE BACA AND NORTHWESTERN CHAVES COUNTIES UNTIL 515 PM
MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Ramon, or 32 miles south of Vaughn, moving east at
35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ramon.

This includes Highway 285 between Mile Markers 161 and 177.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3402 10509 3419 10517 3436 10464 3410 10454
TIME...MOT...LOC 2240Z 257DEG 32KT 3416 10501

40
Special weather statement, Apr 26, 4:45 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
445 PM MDT Fri Apr 26 2019

NMZ533-537-262315-
Guadalupe County-De Baca County-
445 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE BACA AND SOUTH
CENTRAL GUADALUPE COUNTIES UNTIL 515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Yeso, or 21 miles east of Vaughn, moving east at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yeso.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3441 10494 3456 10498 3472 10445 3445 10438
TIME...MOT...LOC 2244Z 257DEG 31KT 3451 10483

40
Special weather statement, Apr 26, 4:52 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
452 PM MDT Fri Apr 26 2019

NMZ537>539-262315-
Eastern Lincoln County-Chaves County Plains-De Baca County-
452 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN DE BACA AND NORTH CENTRAL CHAVES COUNTIES UNTIL 515 PM
MDT...

At 451 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ramon to 18 miles west of Mesa. Movement
was southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ramon and Mesa.

This includes Highway 285 between Mile Markers 149 and 176.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3416 10460 3356 10466 3393 10506 3430 10502
TIME...MOT...LOC 2251Z 311DEG 30KT 3419 10498 3397 10500

40
Special weather statement, Apr 26, 5:44 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
544 PM MDT Fri Apr 26 2019

NMZ538-539-270015-
Eastern Lincoln County-Chaves County Plains-
544 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 615 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Arabela, or 29 miles northwest of Roswell, moving east
at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Lincoln and north central Chaves Counties.

This includes Highway 285 between Mile Markers 121 and 138.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3358 10495 3377 10496 3382 10447 3355 10446
TIME...MOT...LOC 2344Z 268DEG 29KT 3368 10487

40
Special weather statement, Apr 26, 6:03 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
603 PM MDT Fri Apr 26 2019

NMZ533>537-270030-
Roosevelt County-Guadalupe County-Curry County-Quay County-De Baca
County-
603 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...EASTERN
DE BACA...SOUTHWESTERN QUAY...SOUTHWESTERN CURRY AND EASTERN
GUADALUPE COUNTIES UNTIL 630 PM MDT...

At 602 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of House to 15 miles south
of Taiban. Movement was east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms, as well as areas of blowing dust.

Locations impacted include...
Quay, Fort Sumner, Melrose, House, Ragland, Tolar, Taiban, Forrest
and Mcalister.

&&

LAT...LON 3501 10360 3407 10359 3414 10425 3480 10423
TIME...MOT...LOC 0002Z 260DEG 36KT 3474 10408 3422 10407

Shoemake
Special weather statement, Apr 26, 6:29 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
629 PM MDT Fri Apr 26 2019

NMZ534>538-270100-
Roosevelt County-Curry County-Chaves County Plains-Quay County-De
Baca County-
629 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...EAST
CENTRAL DE BACA...NORTHEASTERN CHAVES...SOUTHWESTERN QUAY AND WESTERN
CURRY COUNTIES UNTIL 700 PM MDT...

At 629 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ragland to 14 miles northwest of Elida.
Movement was east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Portales, Melrose, Dora, Floyd, House, Saint Vrain, Ragland, Tolar,
Oasis State Park and Forrest.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities abruptly.

&&

LAT...LON 3501 10336 3391 10332 3406 10405 3482 10396
TIME...MOT...LOC 0029Z 261DEG 33KT 3478 10382 3410 10382

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 6:03 PM MDTSpecial Weather StatementABQDe Baca27 min
Apr 26, 6:29 PM MDTSpecial Weather StatementABQCurry, Roosevelt31 min
Apr 26, 6:51 PM MDTSpecial Weather StatementABQCurry24 min
Apr 26, 7:16 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt44 min
Apr 27, 5:58 AM MDTRiver Flood AdvisoryABQRio Arriba56 hr
Apr 27, 5:58 AM MDTRiver Flood AdvisoryABQRio Arriba56 hr
Apr 27, 2:07 PM MDTSpecial Weather StatementABQUnion53 min
Apr 27, 5:08 PM MDTSpecial Weather StatementABQHarding37 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.